Arizona, 2017

Flash Flooding and Flood in Arizona, August 12 to 13, 2017

August 12 to 13, 2017 · NWS PSR · 6 events in 1 county or zone

Scattered to numerous thunderstorms developed across the greater Phoenix area during the morning hours on August 13th and they produced locally heavy rainfall which led to a number of flash flooding episodes that affected communities such as Surprise, Glendale and Tempe. Intense rainfall with peak rain rates over one inch per hour was more than sufficient to produce flash flooding in Phoenix,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered to numerous thunderstorms developed across the greater Phoenix area during the morning hours on August 13th and they produced locally heavy rainfall which led to a number of flash flooding episodes that affected communities such as Surprise, Glendale and Tempe. Intense rainfall with peak rain rates over one inch per hour was more than sufficient to produce flash flooding in Phoenix, especially given the urban nature of the surface which is largely ground covered by impermeable concrete and asphalt. The flash flooding led to a number of road closures and resulted in a number of water rescues including one at Interstate 10 and Ray Road and another at Interstate 10 and 75th Avenue in downtown Phoenix. Multiple Flash Flood Warnings were issued and fortunately there were no injuries reported due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 9:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 9:25 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
925 PM MST Sat Aug 12 2017

.UPDATE...Updated aviation discussion...

.SYNOPSIS...
Sufficient moisture remains in place this weekend supporting a few
showers and thunderstorms across central and eastern Arizona. On
Monday, a drying trend will end storm chances across the lower
elevations with only limited chances remaining across the higher
terrain. After Tuesday and through the end of the week, mostly clear
skies and dry conditions will prevail with near normal temperatures.

&&

.DISCUSSION...
A subtle midlevel shortwave embedded in westerly flow likely aided
by gravity wave action from overnight Mexican convection had
enhanced deep layer moisture convergence leading to scattered
showers across central Arizona earlier this morning. 12Z KPSR
sounding sampled a robust moisture intrusion through the H7-H5 layer
tapping a portion of the available 1500 J/kg MUCape. This shortwave
has dampened and moved east while more defined anti-cyclonic flow
and warming aloft attempts to advect east from western Arizona.
Despite this temporary unfavorable synoptic setup, substantial
moisture in a sfc-H7 layer still lingers through central and eastern
Arizona this afternoon.

More organized deep convection through much of central Arizona will
be difficult to come by later this afternoon and evening with
activity more focused through northern and far southeast Arizona.
The main exception will be terrain driven showers where the
environment has been more well mixed and upslope thermal
circulations are capable of briefly breaking inhibition aloft. Then
overnight, with moisture floating about the H7 layer and potential
gravity waves, a similar setup to this morning may exist where a
slug of 12 g/kg H7 moisture is saturated in the form of accas
showers. Several NAM based members depict this scenario though
certainly its not a foregone conclusion, and conceptually would
think any activity Sunday morning would be even more isolated and
weaker than this morning.

Through the day Sunday, deeper and stronger westerly flow will
impinge on the CWA with more intrusive drying eating away at the
current moisture profiles. The most notable drying will start above
the H7 level, but work to the sfc and erode boundary layer moisture
profiles through southeast California and western Arizona. The
biggest forecast challenge is determining the magnitude and quality
of moisture remaining over central Arizona during peak heating and
ahead of this deeper dry airmass. Both the GFS and NAM BUFR
soundings suggest 11-13 g/kg of moisture holding in the sfc-750mb
layer tomorrow afternoon, however the amount of drying (or lack
thereof) at the top of the boundary layer along with the influence
of any early day cloud cover could limit (or enhance) late afternoon
and evening convective potential. At this time, the preponderance of
high resolution ensemble members show only minimal activity Sunday,
though will need to closely monitor this time frame for not only
thunderstorms but outflow winds as well.

Starting Monday, the overall synoptic pattern through the western
Conus will resemble a mid/late September flow pattern more than
August with a progressive, deep negative height anomaly moving into
the intermountain West. By the afternoon, strong westerly flow
should have completely scoured away quality moisture with PWATs
falling below an inch at Phoenix and remarkably below 1/3 inch over
southeast California. Chopped away POPs Monday feeling convection
will be concentrated over the Rim and White while the deep westerly
flow steers any cells away from the forecast area.

Tuesday through Friday look be exceptionally dry for August with
surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch
range. Even though we dry out, temperatures will be hindered by
unusually low heights and thicknesses aloft. In fact, H5 heights
only in a 584-588dm range will be common much of the week (typical
for late September, not mid August). Thus, high temperatures near
seasonal normals (or even a few degrees below) seem very likely with
overnight lows locally dipping to a few degrees below normal due to
the drier airmass and efficient nocturnal cooling. Some moisture may
start to seep back into southern Arizona as early as Friday, but
more likely next Saturday as the flow begins to shift more out of
the south to southeast.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Outflows from thunderstorms that have developed over the higher
terrain to the north are now moving into the greater Phoenix area at
the present time. Gusty northerly winds in the 15-25 mph range can
be expected over the next couple of hours before becoming easterly
at/just after midnight. Thunderstorms developing over the west
valley at this time could also affect the terminals between now and
midnight, thus will be including VCTS in the terminals during this
period as well. Lesser chances for SHRA/TS after midnight as well,
but confidence is still too low at this point to include anything
more than VCSH at this time. Sct-Bkn mid/high cloud decks likely to
persist into Sunday morning before some clearing in the afternoon.
At this point, shower/TS chances look to be substantially less for
Sunday afternoon/evening.

Southeast California/Southwest Arizona including KIPL and KBLH: No
Little aviation concerns over the next 24 hours as winds remain
southerly at KBLH and from the southeast at KIPL. Showers and storms
should stay well to the east of the terminals.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Unusually dry air will settle over the districts during this time
frame with almost no chance of showers or thunderstorms through the
week. Unlike most mid-monsoon breaks, temperatures will stay near
the seasonal average. With the introduction of drier air, minimum
afternoon humidity levels will fall back to a 10-20% range though
overnight recovery will remain fair to good. Upslope afternoon wind
gusts will be stronger than typical monsoon season levels Tuesday
and Wednesday with the passage of a early fall-like weather
disturbance through northern Arizona.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Kuhlman
AVIATION...Percha
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 12, 10:20 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1020 PM MST SAT AUG 12 2017

AZZ543-544-546-548>551-553-130615-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Northwest Pinal County AZ-
East Valley AZ-Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
1020 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1115 PM MST...

At 1019 PM MST, Doppler radar was tracking a strong thunderstorm over
Chandler Fashion Center Mall, or near Chandler, moving north at 10
mph.

Wind gusts of 50 to 55 mph and heavy rainfall will be possible with
this storm.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Paradise Valley,
Sun Lakes, East Mesa, Tempe Marketplace, Papago Park, Granite Reef
Dam, Falcon Field Airport, Salt River Indian Community, San Tan
Village Mall, Freestone Park, Downtown Scottsdale, Fiesta Mall,
Camelback Mountain and Mesa Riverview Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3318 11180 3327 11205 3362 11195 3350 11162
TIME...MOT...LOC 0519Z 201DEG 8KT 3333 11191

JN
Local storm report, Aug 12, 10:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLOOD            2 NNW GOODYEAR          33.47N 112.42W
08/12/2017                   MARICOPA           AZ   PUBLIC

            8-10 INCHES OF WATER IN THE ROADWAY.

&&

MP
Special weather statement, Aug 12, 10:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1054 PM MST SAT AUG 12 2017

AZZ548-549-551>553-555-558-130700-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
1054 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
MIDNIGHT MST...

At 1053 PM MST, Doppler radar was tracking an area of strong
thunderstorms near Sun Lakes, Queen Creek and South Gilbert, moving
northeast at 10 mph.

Wind gusts of 50 to 55 mph and heavy rainfall will be possible with
these storms.

Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Sun Lakes, Queen Creek,
Chandler Heights, Gold Camp, Tumbleweed Park, Lost Dutchman State
Park, Usery Mountain Park, Superstition Springs Mall, San Tan Village
Mall, San Tan Valley, Seville, Superstition Mountains, Bapchule,
Kings Ranch, Olberg and Phoenix Mesa Gateway Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3336 11128 3300 11182 3313 11198 3354 11155
TIME...MOT...LOC 0553Z 239DEG 7KT 3320 11180

JN
Local storm report, Aug 12, 10:55 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLOOD            2 N GOODYEAR            33.46N 112.41W
08/12/2017                   MARICOPA           AZ   PUBLIC

            SOME ROADS IMPASSABLE DUE TO FLOODING NEAR
            SARIVAL & MCDOWELL.

&&

MP
Local storm report, Aug 12, 11:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1107 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLOOD            3 NNW GOODYEAR          33.48N 112.42W
08/12/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
            FLOODED.

&&

MP
Local storm report, Aug 12, 11:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1112 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     2 WNW CHANDLER          33.30N 111.90W
08/12/2017  E50 MPH          MARICOPA           AZ   PUBLIC

            50 MPH WIND GUST NEAR CHANDLER FASHION MALL.

&&

MP

The radar

The Phoenix radar (KIWA), 28 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 12, 11:30 PM MST to August 13, 1:45 AM MST
Where
Maricopa County, 1.48 mi NW of West Chandler to 1.96 mi NNW of West Chandler
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.316, -111.967

Scattered thunderstorms developed over portions of the greater Phoenix area, including the southeastern communities, during the late evening hours on August 12th and they persisted into the early morning hours on August 13th. Some of the stronger storms produced locally heavy rainfall which led to an episode of flash flooding in far south Tempe shortly after midnight. Despite rainfall rates typically less than one inch per hour, they were sufficient to cause flooding problems along Interstate 10 near Ray Road. According to local law enforcement, at 0111MST a water rescue was performed near Interstate 10 and Ray Road. No accidents or injuries were reported. A Flash Flood Warning was not in effect, instead a Flood Advisory had been issued at 2238MST the previous day and it was valid through 0145MST on the 13th.

Flash Flood, Maricopa

When
August 13, 2:00 AM MST to 5:00 AM MST
Where
Maricopa County, 1.75 mi E of Tolleson to 0.32 mi S of West End
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.449, -112.240

Scattered thunderstorms developed across the greater Phoenix area during the early morning hours on August 13th and some of the stronger storms affected central Phoenix including the downtown area. The primary weather hazard was heavy rain with flash flooding; peak rain rates in excess of one inch per hour were more than sufficient to cause flash flooding in the highly urbanized downtown area. According to local law enforcement, at 0226MST flash flooding resulted in a water rescue at the intersection of Interstate 10 and North 75th Avenue approximately 2 miles east of the town of Tolleson. No injuries were reported. A Flash Flood Warning was in effect at the time of the rescue; it was issued at 0200MST and was in effect through 0500MST.

Flash Flood, Maricopa

When
August 13, 2:00 AM MST to 5:00 AM MST
Where
Maricopa County, 1.13 mi W of Glendale to 2 mi ESE of Glendale Muni Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.527, -112.199

Scattered thunderstorms developed across the greater Phoenix area during the early morning hours on August 13th and some of the stronger storms affected the western portion including the community of Glendale. Locally heavy rainfall occurred with peak rain rates in excess of one inch per hour and that was more than sufficient to cause flash flooding in the highly urbanized communities. According to a report from local broadcast media, at 0300MST flash flooding had flooded several neighborhood streets about 1 mile west of Glendale and around the intersection of West Glendale Avenue and North 71st Avenue. The water level had climbed roughly halfway up the car tires on the streets. About 15 minutes later, at 0318MST, local law enforcement reported that flash flooding had required a water rescue near the intersection of North 67th Avenue and West Bethany Home Road, approximately one mile southwest of Glendale. No injuries were reported due to the flash flooding. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 0200MST and remained in effect through 0500MST.

Flash Flood, Maricopa

When
August 13, 6:00 AM MST to 8:45 AM MST
Where
Maricopa County, 4.3 mi NW of Beardsley to 3.32 mi NW of Beardsley
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.713, -112.434

Scattered thunderstorms developed across the northwestern portion of the greater Phoenix area during the morning hours on August 13th and the stronger storms produced locally heavy rains with peak rain rates between one and two inches per hour. The intense rains led to episodes of flash flooding to the northwest of the town of Sun City West. According to a report from the Department of Highways and the city of Surprise, heavy rains from early morning storms forced the closure of Jomax Road west of 163rd Avenue due to flash flooding. The flooding was east of Highway 60 and northwest of the Loop 303 freeway, about 2 miles northwest of Beardsley.

Flash Flood, Maricopa

When
August 13, 6:00 AM MST to 8:45 AM MST
Where
Maricopa County, 1.77 mi S of Beardsley to 1.6 mi NW of Waddell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.645, -112.382

Scattered thunderstorms developed across the greater Phoenix area during the morning hours on August 13th and some of the stronger storms affected the west and northwestern communities such as Surprise and Waddell. The storms generated locally heavy rains with peak rain rates between one and two inches per hour, which was more than sufficient to cause episodes of flash flooding over the highly urbanized surfaces. According to a report from the Department of Highways and the city of Surprise, flash flooding from the earlier morning storms led to the closure of Sarival Road south of Bell Road, approximately 2 miles northwest of Waddell and just west of Surprise. The road was closed as of 0700MST. At the same time, another public report indicated that flash flooding also closed Cotton Lane between Cactus Road and Peoria Avenue, about 2 miles southwest of Waddell and just west of the Loop 303 freeway. A Flash Flood Warning was in effect at the time; it was issued at 0541MST and was in effect through 0845MST.

Flood, Maricopa

When
August 13, 8:00 AM MST to 12:00 PM MST
Where
Maricopa County, 3.06 mi SE of Mobile to 2.99 mi SSW of Estrella
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.017, -112.235

Thunderstorms developed over the southern portion of the greater Phoenix area during the early morning hours on August 13th and some of them produced locally heavy rains along highway 238 running from the town of Maricopa westwards towards Gila Bend. There are many washes that cross the highway and even modest amounts of heavy rain cause them to flow swiftly and across the highway, forcing temporary closure of the road. The heavier rains ended by around 0300MST but flooding issues lingering through the mid morning hours. According to the department of highways, at 0915MST highway 238 was closed in the vicinity of the town of Mobile. The portions closed included from milepost 1 to 7 and from 32 to 40. A Flood Advisory for the area had ended many hours earlier in the morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713393, 713369, 713371, 713379, 713384, 713400.